Nebraska, 2005

Winter Storm in Nebraska, February 6, 2005

February 6, 2005 · NWS OAX · 2 events in 2 counties and zones

A mix of rain, freezing rain and sleet changed over to snow during the morning hours on 2/6/05. Snowfall of around 6 inches fell in a relatively narrow band from around Seward to near the NWS office in Valley which is in extreme west central Douglas county.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A mix of rain, freezing rain and sleet changed over to snow during the morning hours on 2/6/05. Snowfall of around 6 inches fell in a relatively narrow band from around Seward to near the NWS office in Valley which is in extreme west central Douglas county. The snow was preceeded by ice accumulations that approached 1/4 inch, although tree damage or power line damage was minimal due to only moderate winds and temperatures that were around freezing during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 5, 3:00 PM CST, 13 hours earlier.

Area forecast discussion, Feb 5, 3:00 PM CST, 13 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CST SAT FEB 5 2005

.DISCUSSION...
FORECAST CHALLENGES CENTER AROUND TIMING OF CHANGE OVER TO SNOW FOR
SUNDAY...THEN STRENGTH AND TIMING OF UPPER TROF COMING THRU ON
TUESDAY.

SHORT TERM...STRONG LOW LEVEL JET ALONG WITH AMPLE SUNSHINE AND GOOD
MIXING HAS PUSHED SFC WINDS TO ADVISORY CRITERIA ACROSS MANY AREAS
TODAY. STILL THINK AS EVENING NEARS AND WINDS SLIGHTLY BEGIN TO
DECOUPLE THAT WE SHOULD GO BELOW ADVISORY CRITERIA AND THEREFORE
WILL LIKELY BE ABLE TO LET ADVISORY EXPIRE AT 4PM. BREEZY WINDS
SHOULD HELP KEEP OVERNIGHT LOWS QUITE MILD IN THE SOUTHERN COUNTIES
AND FWC/MAV GUIDANCE NOT TOO OFF TRACK. OTHERWISE...MOISTURE
CONTINUES TO SPREAD NORTHEAST FROM UPPER TROF OVER NORTHWESTERN
MEXICO WHILE SFC COLD FRONT IS PUSHING SEWD THRU NWRN SD AND SERN
ND.

THIS SETS THE STAGE FOR A SIGNIFICANT PCPN EVENT TOMORROW AS STRONG
MID LEVEL FRONTOGENESIS SETS UP ACROSS THE FORECAST AREA JUST AS AIR
COLUMNS COMPLETELY SATURATE. DRY AIR TO THE NORTH SHOULD HELP TO
LIMIT MUCH IF ANY ACCUMULATION ACROSS FAR NORTHEAST NEBRASKA. AS FAR
AS PCPN TYPE IS CONCERNED...USING ETA FORECAST SOUNDINGS WOULD GIVE
RAIN THROUGHOUT SUNDAY MORNING FOR ENTIRE AREA...THEN A SWITCH OVER
TO SNOW FROM NORTH TO SOUTH THROUGH THE AFTERNOON HOURS...CHANGING
ALL AREAS TO SNOW BY 00Z MONDAY...EXCEPT FOR OUR FAR SOUTHEAST
COUNTIES WHERE A RA/SN MIX COULD LINGER LONGER. GFS FORECAST
SOUNDINGS ARE QUITE A BIT (7 HOURS) SLOWER IN BRINGING THE COLD AIR
IN AND THEREFORE DELAY THE CHANGE OVR TO SNOW UNTIL LATE SUNDAY
NIGHT. ETA SEEMS TO HAVE A BETTER HANDLE ON COLD AIR BEHIND THE
FRONT LOOKING AT UPSTREAM DATA ACROSS NORTH DAKOTA...SO ARE LEANING
MORE TOWARDS AN ETA SOLUTION. THAT SAID...THINK HIGHEST SNOWFALL
AMOUNTS WL BE JUST NW OF THE OMAHA AREA IN A SW TO NE ORIENTED
FASHION WHERE WE SEE STRONGEST MID LEVEL FORCING. AFTER PLENTY OF
RAIN THROUGHOUT THE MORNING HOURS...LOOKS TO BE MAINLY A NUISANCE
SNOW LATER IN THE AFTERNOON AND EVENING WITH 1 TO 2 INCH
ACCUMULATIONS EXPECTED AS FORCING TENDS TO WEAKEN SHORTLY AFTER OUR
CHANGE OVER. HIGH TEMPERATURES IN THE NORTHERN HALF OF THE FORECAST
AREA WL LIKELY BE REACHED BY NOON AND FALLING THEREAFTER.

MONDAY CONTINUES TO LOOK LIKE AN IN BETWEEN DAY. FORECAST SOUNDINGS
CONTINUE TO INDICATE A POSSIBLE BRIEF PERIOD OF FREEZING DRIZZLE
DURING THE AFTERNOON ACROSS THE SOUTH SO WL NEED TO BE MONITORED.
OTHERWISE...MOISTURE INCREASES FROM THE WEST AHEAD OF NEXT TROF
SLATED TO MOVE INTO THE CENTRAL PLAINS ON TUESDAY. MAJOR DIFFERENCES
IN 12Z MODELS REGARDING STRENGTH AND PLACEMENT OF THIS FEATURE LEAD
TO VERY LOW FORECAST CONFIDENCE WITH THIS SYSTEM. TAKING A FORECAST
BLEND...A GOOD PART OF THE CWA COULD SEE SOME SNOW ACCUMULATION
TUESDAY. WL GO WITH CHANCE POPS FOR NOW AND WAIT UNTIL THIS SYSTEM
MOVES ON SHORE AND IS BETTER SAMPLED TO MAKE DETAILED FORECASTS OF
HOW MUCH AND EXACTLY WHERE.

REST OF FORECAST...NO MAJOR SYSTEMS WILL AFFECT THE REGION THROUGH
DAY 7. SFC HIGH SETTLES INTO THE PLAINS STATES AND BEGINS TO SHIFT
EAST OF THE AREA ON FRIDAY WHEN WEAK UPPER LEVEL RIDGING BUILDS IN.
SHOULD SEE A BIT OF A WARM UP INTO THE WEEKEND DUE TO THIS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

GRIFFIS
Hazardous weather outlook, Feb 5, 5:15 PM CST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 PM CST SAT FEB 5 2005

IAZ043-055-056-069-079-NEZ011-012-015>018-030>034-042>045-050>053-
065>067-078-088-089-061200-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
GAGE-HARRISON IA-JEFFERSON-KNOX-LANCASTER-MADISON-MILLS IA-MONONA IA-
PIERCE-PLATTE-POTTAWATTAMIE IA-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
515 PM CST SAT FEB 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SUNDAY

LIGHT RAIN IS EXPECTED TO DEVELOP ACROSS MUCH OF EASTERN NEBRASKA
AND SOUTHWEST IOWA BY LATE TONIGHT...WITH LIGHT TO MODERATE RAIN
SUNDAY MORNING. THE RAIN MAY BE MIXED WITH SNOW ACROSS NORTHEAST
NEBRASKA SUNDAY MORNING. PRECIPITATION SHOULD MIX WITH AND THEN
CHANGE TO SNOW DURING THE AFTERNOON FARTHER SOUTH. THE CHANGE TO
SNOW IS EXPECTED BETWEEN NOON AND 3 PM ALONG AND NORTHWEST OF
A LINE FROM DAVID CITY TO ONAWA. THE CHANGE TO SNOW WILL ADVANCE
FARTHER SOUTH...REACHING FAIRBURY...LINCOLN...OMAHA...BELLEVUE
AND OAKLAND IOWA BETWEEN 3 AND 6 PM. SNOW ACCUMULATIONS ON SUNDAY
ARE CURRENTLY EXPECTED TO BE FROM 1 TO 3 INCHES. HOWEVER...THE
SITUATION IS FAVORABLE FOR LOCALIZED BANDING...WHICH MAY CAUSE
AMOUNTS TO BE HEAVIER.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

LIGHT SNOW CHANCES SHOULD DECREASE SUNDAY NIGHT IN NORTHEAST
NEBRASKA...BUT CONTINUE ACROSS THE REST OF THE OUTLOOK AREA.
ADDITIONAL SNOW AMOUNTS OF AN INCH OR SO ARE POSSIBLE SUNDAY
NIGHT. LIGHT SNOW SHOULD GRADUALLY END OVER SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA MONDAY MORNING.

THERE IS ANOTHER CHANCE OF SNOW STARTING LATE MONDAY NIGHT AND
CONTINUING INTO TUESDAY NIGHT. IT IS A LITTLE EARLY TO GET
SPECIFIC WITH AMOUNTS WITH THIS SYSTEM...BUT THERE IS POTENTIAL
FOR SEVERAL INCHES OF SNOW.

MONITOR NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION STATIONS
OR CABLE TV FOR UPDATED OUTLOOKS AND FORECASTS REGARDING THIS
WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. PRECIPITATION
REPORTS...ESPECIALLY SNOWFALL...WOULD BE APPRECIATED ON SUNDAY.

IAZ080-090-091-NEZ068-090>093-061200-
FREMONT IA-JOHNSON-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-
RICHARDSON-
515 PM CST SAT FEB 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SUNDAY

LIGHT RAIN SHOULD DEVELOP OVER SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA OVERNIGHT. LIGHT TO MODERATE RAIN SHOULD CONTINUE SUNDAY...
BUT MAY MIX WITH SNOW LATE.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

A MIX OF RAIN AND SNOW SUNDAY EVENING IS EXPECTED TO CHANGE TO
ALL SNOW SUNDAY NIGHT AND CONTINUE INTO MONDAY MORNING. CURRENT
INDICATIONS SUGGEST THAT SNOW AMOUNTS WOULD MAINLY BE AN INCH
OR LESS.

THERE IS ANOTHER CHANCE OF SNOW STARTING LATE MONDAY NIGHT AND
CONTINUING INTO TUESDAY NIGHT. IT IS A LITTLE EARLY TO GET
SPECIFIC WITH AMOUNTS WITH THIS SYSTEM...BUT THERE IS POTENTIAL
FOR SEVERAL INCHES OF SNOW.

MONITOR NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION STATIONS
OR CABLE TV FOR UPDATED OUTLOOKS AND FORECASTS REGARDING THIS
WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY.

MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Seward

When
February 6, 4:00 AM CST to 6:00 PM CST
Where
Seward forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Winter Storm, Saunders

When
February 6, 4:00 AM CST to 6:00 PM CST
Where
Saunders forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5436750, 5436751.